Format

Send to

Choose Destination
Basic Clin Pharmacol Toxicol. 2018 Nov 24. doi: 10.1111/bcpt.13178. [Epub ahead of print]

Risk factors associated with pseudoaldosteronism in patients with chronic hepatitis: A retrospective cohort study.

Author information

1
Division of Pharmaceutical Care Sciences, Keio University Faculty of Pharmacy, Tokyo, Japan.
2
Center for Kampo Medicine, Keio University School of Medicine, Tokyo, Japan.
3
Linus Pauling Institute, Oregon State University, Corvallis, Oregon.
4
Division of Gastroenterology and Hepatology, Department of Internal Medicine, Keio University School of Medicine, Tokyo, Japan.
5
Faculty of Environment and Information Studies, Keio University, Kanagawa, Japan.

Abstract

Glycyrrhizin is used to treat chronic hepatitis, but it also plays an important role in pseudoaldosteronism. Multidrug resistance-associated protein 2 is important for glycyrrhizin excretion. Dysfunction of this transporter increases the serum levels of direct bilirubin, glycyrrhizin and its metabolites. Hence, elevated direct-bilirubin levels could predict the risk of pseudoaldosteronism. This study aimed to evaluate the relationship between elevated direct-bilirubin levels and hypokalaemia, which is the most sensitive marker of pseudoaldosteronism. This retrospective cohort study was conducted in a Japanese university hospital. The occurrence of hypokalaemia is defined as a serum potassium level of ≤3.5 mEq/L after the administration of a glycyrrhizin-containing medication, and a further decline of ≥0.5 mEq/L or an increase of ≥0.5 mEq/L after discontinuing the glycyrrhizin-containing medication was examined in patients with chronic hepatitis between January 2009 and December 2015. This analysis involved 1392 patients, including 596 women. Hepatitis C virus infections were the most common cause of chronic hepatitis in this study. Seventy-nine patients received glycyrrhizin (exposed group; mean age: 60.5 ± 14.2) and 1313 did not receive glycyrrhizin (control group; mean age: 58.3 ± 15.8 years). Synergistic effects of glycyrrhizin-containing medications and elevated direct-bilirubin levels were associated with hypokalaemia. Elevated direct-bilirubin levels and hypoalbuminaemia were associated with hypokalaemia in the exposed group. Older age, female sex, high daily glycyrrhizin dosage, longer duration of glycyrrhizin intake, and potassium-lowering medications were not associated with hypokalaemia after the model adjustment. Elevated direct-bilirubin levels and hypoalbuminaemia may predict pseudoaldosteronism caused by glycyrrhizin.

KEYWORDS:

chronic hepatitis; glycyrrhetinic acid; glycyrrhizin; hypokalaemia; multidrug resistance-associated protein 2; pseudoaldosteronism

PMID:
30471199
DOI:
10.1111/bcpt.13178

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center